Alert archive / Montana / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 23, NWS Missoula, MT
NWS Missoula, MT issued this severe thunderstorm warning at Aug 10, 2005, 8:19 PM MDT for Lake County, Montana. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 10, 2005, 8:19 PM MDT (02:19 UTC)
- Expired
- Aug 10, 2005, 8:45 PM MDT
- In force
- 26 min
- Issued by
- NWS Missoula, MT
- Area
- Counties, with a storm outline in the text
County Lake County, MT
The radar
The Missoula radar (KMSX), 94 km from the middle of the area, began a volume at 02:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Spokane, WA (KOTX), launched 00:00Z, 2.3 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 13 J/kg
- Mixed-layer CIN
- -75 J/kg
- Mixed-layer LCL
- 3300 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KMSO 110218 SVRMSO MTC047-110245- /O.NEW.KMSO.SV.W.0023.050811T0219Z-050811T0245Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MISSOULA MT 819 PM MDT WED AUG 10 2005 THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN LAKE COUNTY IN NORTHWEST MONTANA * UNTIL 845 PM MDT * AT 816 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES SOUTHWEST OF SWAN LAKE...OR ABOUT 13 MILES NORTHEAST OF POLSON...MOVING NORTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SWAN LAKE BY 845 PM MDT LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. DAMAGING WINDS IN EXCESS OF 55 MPH ARE POSSIBLE...ALONG WITH FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR PROTECTION...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL PROTECTED AREA. LAT...LON 4789 11415 4777 11410 4786 11375 4803 11391 $$
1 follow-up statement
000 WWUS55 KMSO 110244 SVSMSO SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 845 PM MDT WED AUG 10 2005 MTC047-110255- /O.EXP.KMSO.SV.W.0023.000000T0000Z-050811T0245Z/ LAKE MT- 845 PM MDT WED AUG 10 2005 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LAKE COUNTY EXPIRES AT 845 PM MDT... LAT...LON 4789 11415 4777 11410 4786 11375 4803 11391 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 2:30 PM MDT, 5 hours 49 minutes earlier.
Area forecast discussion, Aug 10, 2:30 PM MDT, 5 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MISSOULA MT 230 PM MDT WED AUG 10 2005 .SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT...CONVECTION ACROSS LEMHI COUNTY/SOUTHWEST MONTANA AND NORTHWEST MONTANA WILL CONTINUE INTO THE EVENING. THESE STORMS WILL HAVE TO THE POTENTIAL FOR BRIEF HEAVY RAIN AND SMALL HAIL. MUCH COOLER AIR POISED ALONG THE FRONT RANGE OF THE DIVIDE NEAR GLACIER WILL TIGHTEN THE SURFACE PRESSURE GRADIENT AND ONCE THE DAYTIME MIXING CEASES..NORTH TO NORTHEAST WINDS SHOULD START PUSHING THROUGH THE GAPS OF THE DIVIDE. THIS IS NOT EXPECTED TO BE A STRONG PUSH. A WEAK CANADIAN SHORT-WAVE FEATURE WILL SAG SOUTH INTO NORTHERN MONTANA LATE THURSDAY. THIS WILL TRANSLATE INTO A MUCH STRONG PUSH..DRAWING COOLER MOIST AIR FAR SOUTH INTO NORTHWEST MONTANA. AT THE SAME TIME...THE PLUME OF SUB-TROPICAL MOISTURE IN THE SOUTH WILL BE REDIRECTED INTO SOUTHERN IDAHO. BREEZY NORTH TO EAST WINDS WILL ACCOMPANY THIS COOLER AIR MASS THURSDAY NIGHT...IMPACTING MUCH OF WESTERN MONTANA. THE SLIGHT CHANCE OF THUNDERSTORMS WILL CONTINUE ACROSS NORTHWEST MONTANA...BUT IN A REDUCED MODE. .LONG TERM...FRIDAY THROUGH WEDNESDAY...MAIN CHALLENGES FOR LONG TERM FORECAST ARE THE LOW PRESSURE TROUGH CONTINUES TO MOVE THROUGH THE PACIFIC NORTHWEST THROUGH SATURDAY NIGHT AND THE NEXT SYSTEM EXPECTED WEDNESDAY. THE TROUGH COMING IN LATER THIS WEEK IS NOW MUCH WEAKER THAN PREVIOUSLY PROGGED...SO HAVE DECREASED CHANCES OF PRECIPITATION SOMEWHAT DURING THAT TIME FRAME. CONFIDENCE IS FAIRLY LOW WITH THIS SYSTEM AS MODELS CONTINUE TO WAIVER. INCREASED CHANCES OF PRECIPITATION TUESDAY AND WEDNESDAY OF NEXT WEEK AS MODELS IN LINE WITH ANOTHER LOW PRESSURE TROUGH MAKING ITS WAY INTO THE PACIFIC NORTHWEST. DUE TO MODEL INCONSISTENCIES AT EARLIER TIME FRAMES...CONFIDENCE IS STILL LOW WITH THIS SYSTEM. RIGHT NOW THOUGH IT LOOKS LIKE THE BEST CHANCE FOR WIDESPREAD PRECIPITATION OVER IDAHO AND WESTERN MONTANA DURING THE LONG TERM PERIOD. && .AVIATION...NO SIGNIFICANT WEATHER IMPACT TO AVIATION EXPECTED...SEE APPROPRIATE TAFS AND TWEBS. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...NONE. ID...NONE. && SHORT TERM...MSJ LONG TERM....STEGEMILLER AVIATION...MSJ
In the hours before
Local storm report, Aug 10, 4:06 PM MDT, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
406 PM MDT WED AUG 10 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0357 PM HAIL 3 N KALISPELL 48.24N 114.31W
08/10/2005 0.75 INCH FLATHEAD MT TRAINED SPOTTER
&&
SMITHLocal storm report, Aug 10, 4:45 PM MDT, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
445 PM MDT WED AUG 10 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0437 PM HAIL MELROSE 45.63N 112.68W
08/10/2005 1.00 INCH SILVER BOW MT PUBLIC
&&
SMITHThe office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 6:34 PM MDT | Severe Thunderstorm Warning | MSO | Flathead | 41 min |
| Aug 10, 7:17 PM MDT | Severe Thunderstorm Warning | MSO | Flathead | 27 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.